About this item:

460 Views | 654 Downloads

Author Notes:

Adlai L. Pappy II, BA, Emory University School of Medicine, 1648 Pierce Dr NE, Atlanta, GA 30303-3073, USA. Email: apappyi@emory.edu

The author(s) declared no potential conflicts of interest with respect to the research, authorship, and/or publication of this article.

Subjects:

Keywords:

  • compounded T4/T3
  • hypothyroidism
  • levothyroxine
  • pituitary enlargement
  • pituitary hyperplasia

Severe TSH Elevation and Pituitary Enlargement After Changing Thyroid Replacement to Compounded T4/T3 Therapy.

Tools:

Journal Title:

Journal of Investigative Medicine High Impact Case Reports

Volume:

Volume 4, Number 3

Publisher:

, Pages 2324709616661834-2324709616661834

Type of Work:

Article | Final Publisher PDF

Abstract:

We present the first case of iatrogenic hypothyroidism as a result of compounded thyroid hormone (T4/T3) therapy. The thyroid replacement was changed from 175 µg levothyroxine (LT4) to 57/13.5 µg compounded T4/T3 daily in order to improve the T3 level, despite normal thyroid-stimulating hormone (TSH). This resulted in clinical manifestations of hypothyroidism and high TSH level (150 µIU/mL). Six months later, the patient was referred to our clinic for abnormal pituitary magnetic resonance imaging. On reinitiating a physiologic dose of LT4, clinical and biochemical abnormalities resolved and the pituitary gland size decreased. Our case emphasizes the importance of using TSH level to gauge dose adjustments in primary hypothyroidism. Also, it underscores the current American Thyroid Association recommendation against routine use of compounded thyroid hormone therapy.

Copyright information:

© 2016 American Federation for Medical Research

This is an Open Access work distributed under the terms of the Creative Commons Attribution 3.0 Unported License (http://creativecommons.org/licenses/by/3.0/).

Creative Commons License

Export to EndNote